Naloxone kits are sometimes ineffective in reversing the effects of carfentanil

Naloxone kits are sometimes ineffective in reversing the effects of carfentanil

Carfentanil found in Interior Health region

The powerful drug, used to sedate elephants, is 100x more potent than fentanyl.

Authorities investigating the cause of the dramatic spike in opioid drug overdose deaths around the province have long suspected that the deadly drug carfentanil is playing a part; and it has now been confirmed as present in the Interior Health (IH) area.

A positive carfentanil drug test occurred in the Kootenay region (reported by Health Canada), and a positive carfentanil urine test in the Thompson Cariboo Shuswap region was reported by LifeLabs. The drugs tested by Health Canada were illegal imitation oxycodone tablets with the markings CDN 80.

“These findings confirm our suspicions and anecdotal reports that carfentanil is present in IH communities,” says Dr. Trevor Corneil, chief medical health officer with IH. “Carfentanil has also been detected in other parts of B.C., and may be responsible for the spike in overdose deaths seen at the end of 2016.”

November and December 2016 had the highest number of overdose deaths on record in the province, and January 2017 saw the third highest number of overdose deaths.

Carfentanil is a synthetic opioid normally used as a sedative for large animals such as elephants. It is similar to fentanyl, another opioid, but can be 100 times more toxic. One or two grains the size of salt grains can be fatal to humans.

As there is no reliable way for people to know if fentanyl, carfentanil, or other potentially toxic components are in illegal drugs, people who use drugs are advised to abstain if possible, or take measures to prevent overdoses. Although naloxone can be administered to reverse the effects of an opioid overdose, and allow the victim an opportunity to receive medical attention, overdoses caused by carfentanil require larger quantities of naloxone, and are more likely to be lethal.

There has been at least one drug overdose death in the Ashcroft/Cache Creek area in recent months, and earlier this year two overdose victims in the Cache Creek area had to have naloxone administered. Take-home naloxone kits are available from the Ashcroft Health Centre at no charge to those at risk of an overdose or to friends or family of at-risk people.

The kits are also available over-the-counter, with no prescription necessary, for a fee at many pharmacies across the province. The pharmacy in Ashcroft does not currently have take-home naloxone kits, but has just started looking into the matter, and is in the process of getting them.